Injections Linked to Meningitis Outbreak Not Used at Holy Name, First N.J. Case Reported
Estimated 13,000 people could be exposed to fungal meningitis, according to a report.
No medications linked to a deadly fungal meningitis outbreak were injected at Holy Name Medical Center, a hospital spokeswoman said Tuesday.
Massachusetts-based New England Compounding Center shipped steroid injections possibly contaminated with a fungus to 23 states, including New Jersey, according to the U.S. Centers for Disease Control and Prevention. The company announced a voluntary recall of all of its products over the weekend.
“Holy Name has not administered or received any medications from [New England Compounding Center] and, in fact, we have never used any NECC products and don't have a relationship with the company,” medical center spokeswoman Barbara Franzese Cron said.
Teaneck-based physician, Dr. Isaiah Florence, of IF Pain Associates at 222 Cedar Lane, received potentially contaminated injections, the state Health Department said last week. Florence, a Holy Name pain specialist, could not be reached for comment Tuesday.
IF Pain Associates was one of six medical facilities in New Jersey to receive the affected medications, officials said. About 650 potentially-tainted spinal injections were administered in New Jersey and the state reported its first related-illness Tuesday afternoon.
"A 70-year-old Cumberland County man is hospitalized with presumptive fungal meningitis and is recovering. He received an injection with medication from one of the lots recalled by New England Compounding Center (NECC) located in Framingham, Mass. He developed headaches and went to the emergency room with fever and continued headaches. He is being treated with anti-fungal medication at South Jersey Healthcare Regional Medical Center at Vineland," a statement from the state Health Department said.
"Due to the fact that this is an ongoing investigation, physicians need to closely monitor patients who were administered steroid injections from the three recalled lots," Health Commissioner Mary E. O'Dowd said in the statement.